Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Elevated ALT, HBeAg still positive
Nov 11, 2007

Dear Dr.Mc Govern,

I'm Asian with HIV+HBV co-infection from Thailand . I was diagnosed with HIV in 2001, and I've begun treatment since then with ddI+d4T+EFV as first regimen. Last year, in May 2006, it was found that I've also had HBV with HBV DNA viral load well above 9 million. So my doctor in Thailand prescribed me Hepsera to have been taken with ddI+d4T+EFV, and it lowered my ALT down to 24 from initial value of above 50. Then in March 2007, he advised me to changed regimen to 3TC+TDF+EFV, by giving up Hepsera. My two latest lab results are as following since I've taken 3TC+TDF+EFV:

Aug 2007: VL=undetectable; CD4=732; HbeAg=pos; ALT=50; HBV DNA viral load= <600 (hundred); AFP=3.3, upper abdomen u/s= normal. tested in Thailand Oct 2007: VL=undetectable; CD4=670; HBsAg=pos; HBeAg=pos; ALT=170. tested in Hong Kong

I'm a non-drinker and non-smoker. I don't eat fatty food. I often practice exercise. My main concern is my upward trend of elevated ALT; and HbeAg is still positive. This makes me so worried about it very much because I have to stay in Hong Kong until 2010 at least. My question are that, as a medical provider, what would you suggest for this case? (i.e. monitoring ALT, monitoring HbeAg, monitoring liver conditions, or in worst case, giving up this regimen and switching to other regimen plus other HBV drugs), and this ALT level is life-threatening if it continues to go up? I'm really worried about it, please help. Thank you very much.

Sincerely, TM Mark (8 Nov 2007)

Response from Dr. McGovern

I think that your doctor has chosen an excellent regimen to address both your HIV and HBV infections. I think that dual therapy with lamivudine and tenofovir for HBV is exactly why your viral load is effectively suppressed.

Hepatitis B can lead to ups and downs in your liver function tests, particularly as your CD4 count improves. I would just check your ALT again and as long as you feel well, I would not be terribly concerned. ALT can also rise when your body is getting healthier and you are about to "seroconvert" from an active HBV patient to an inactive one. This would be the best reason of all for your increased liver function tests.

If you develop nausea, fatigue, right upper quadrant pain - see your doctor for immediate LFTS to be repeated for possible drug toxicity.

Best of luck to you from the US.



Previous
HIV / hemophilia / strep and other infections
Next
does my sickness have to do with hep c?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement